Oklahoma, 2023

Wildfire in Oklahoma, April 1, 2023

April 1, 2023 · NWS OUN · 2 events in 2 counties and zones

Ongoing wildfires across north-central Oklahoma continued to burn into the afternoon of the 1st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$526,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Ongoing wildfires across north-central Oklahoma continued to burn into the afternoon of the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 31, 9:23 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 31, 9:23 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1023 PM CDT Fri Mar 31 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 232 PM CDT Fri Mar 31 2023

Dry continental air continues to filter in this afternoon behind a
Pacific front. We are seeing multiple hazards across our area -
widespread severe wind gusts in excess of 50 mph have occurred in
southwest Oklahoma and are working eastward with the low-level
thermal ridge. A high wind warning has been issued for much of the
area through this evening. Additionally, fire weather has trended
toward extreme early this afternoon, with ignitions noted in
Oklahoma, McClain, Beckham, and Washita Counties. This will continue
through the evening despite the less-than-ideal fuels.

A cold front will sweep through the area beginning around midnight
tonight and reaching the southern part of the CWA by daybreak.
Despite the continental source of the airmass, relative humidity
will actually increase somewhat behind the front. Temperatures will
decrease somewhat tomorrow as a surface high passes overhead. Light
cold advection will break down toward sunset tomorrow as the next
trough begins to approach.

Meister

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 232 PM CDT Fri Mar 31 2023

The moist sector is going to get shunted pretty far southward by the
cold front before return flow can redevelop tomorrow night. This
will set the stage for another "late-arriving" moisture tongue on
Sunday. However, global and mesoscale models suggest a compact
shortwave trough will pass over the Red River Valley in the mid-to-
late afternoon period on Sunday. This sort of setup often produces a
sort of "bent-back" dryline structure where the warm front
intersects the dryline, creating a pseudo-triple-point. Moisture
will be late-arriving to that pseudo-triple-point feature, but it
will be much richer than the moisture we've seen during previous
return flow events. Our longer-running high-res guidance is split
basically exactly how we'd expect - the FV3 is rolling out a
supercell across western north Texas, while the 3km NAM is dry. This
seems like a slightly greater threat than the one we faced
yesterday. If storms develop in this region, supercells with all
hazards would be possible, but supercell development is highly
uncertain. Further to the north and east, warm advection atop the
warm frontal layer should lead to the development of showers and
thunderstorms across southern Oklahoma.

To the west of the dryline, Sunday will be the beginning of a
several-day period of near-critical to critical fire weather. Each
day will see gusty winds and low relative humidity, which will act
to dry out fuels ahead of Tuesday's "grand finale". On Tuesday, we
may once again see sustained winds of 30 mph from the west and
relative humidities plummeting to 10 percent or lower. This time,
though, ERCs will be much more receptive. We have decided to
escalate wording on the fire weather outlook for Tuesday to
"extreme" to plan for the expected environment.

For now, it looks like most of the area will be west of the dryline
on Tuesday. If the system slows down at all, we will need to watch
out for an environment characterized by extremely rich boundary-
layer moisture east of the dryline, ample instability, and excellent
forcing. Trends will be monitored.

Another cold front will come through Tuesday night into Wednesday.
This time, there does not appear to be another trough that will lead
to active weather. Hopefully a respite will arrive toward the end of
next week.

Meister

&&

.AVIATION...
(06Z TAFS)
Issued at 1020 PM CDT Fri Mar 31 2023

Several wind shifts will occur tonight through tomorrow. A cold
front will result in a shift from the NNW throughout late
tonight. Speeds will be around 10 to 15 kt. These NNW winds will
continue through the first half of Saturday before shifting o the
east and then south and southeast the last half of the day. Speeds
will also decrease throughout the day. Some low level wind shear
will impact PNC and SWO for the first 1-4 hours of the forecast
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  44  65  46 /  20   0   0   0
Hobart OK         72  39  68  45 /   0   0   0   0
Wichita Falls TX  77  45  70  47 /  10   0   0   0
Gage OK           71  33  68  45 /   0   0   0   0
Ponca City OK     76  39  65  43 /  20   0   0   0
Durant OK         82  48  70  45 /  30   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...03
Hazardous weather outlook, Mar 31, 9:09 PM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1009 PM CDT Fri Mar 31 2023

OKZ004>048-050>052-TXZ083>090-020315-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1009 PM CDT Fri Mar 31 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Fire weather...
Elevated or near-critical fire weather conditions are expected
across northwestern and far western Oklahoma on Saturday and
Sunday afternoons. Fire weather conditions become worse on Monday
and Tuesday with widespread near-critical conditions across
western Oklahoma and western north Texas on Monday afternoon, and
large areas of critical to extreme conditions expected again on
Tuesday afternoon.

Thunderstorms...
Thunderstorms will be possible on Sunday across north Texas and
southern Oklahoma, and in central and southeast Oklahoma on
Monday. There will be the potential for strong or possibly severe
storms at these times.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Oklahoma

When
April 1, 12:00 AM CST to 1:00 PM CST
Where
Oklahoma forecast zone
Property damage
$58,000
Reported by
Broadcast Media
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

The 'Hefner Fire', burning over 708 acres, was reported controlled around 1300 CST.

Wildfire, Logan

When
April 1, 12:00 AM CST to 4:00 PM CST
Where
Logan forecast zone
Property damage
$467,000
Reported by
Broadcast Media
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

The 'Simpson Fire', burning over 3,392 acres, was reported controlled around 1600 CST.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097791, 1097792.